Alabama, 2018

Flash Flood in Alabama, December 1, 2018

December 1, 2018 · NWS MOB · 1 event in 1 county or zone

Thunderstorms developed ahead of a strong cold front moving across the southeast. The storms produced 5 to 10 inches of rain across extreme southeastern Baldwin County near the Florida state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed ahead of a strong cold front moving across the southeast. The storms produced 5 to 10 inches of rain across extreme southeastern Baldwin County near the Florida state line. This resulted in isolated f flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 1, 4:16 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 1, 4:16 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
416 PM CST Sat Dec 1 2018

.NEAR TERM /Now Through Sunday/...A weak front will stall across
the area tonight in the southwest upper level flow. Along and
southeast of the front a moist and unstable airmass will continue
to allow for the generation of rounds and showers and
thunderstorms through Sunday morning. A risk for severe storms
included isolated tornadoes will continue in the tornado watch
area through 6pm this evening. The severe threat should decrease
thereafter and shift southeast. However, a very deep moist airmass
will continue with precipitable water values around 1.7 inches.
The very deep, moist airmass combined with the boundary and weak
disturbances aloft will continue to generate rounds of showers and
thunderstorms across portions of southwest Alabama and northwest
Florida through Sunday morning. A Flash Flood Watch continues for
these areas through 4am. A threat for showers and thunderstorms
will continue mainly south and east of I-65 on Sunday as the
boundary remains stalled. Not expecting a severe weather threat on
Sunday as the upper dynamics will have pulled well off to the
north. The flash flood threat will have to be monitored and later
shifts may have to extend the watch. High temps remain well above
normal on Sunday, in the low to mid 70s. /13

.SHORT TERM /Sunday night Through Tuesday night/...High rain
chances continue Sunday night into early Monday. Severe threat
will be diminished, but heavy rainfall threat may continue over
southeastern portions of the forecast area. Will let midnight
shift tonight decide if Flash Flood Watches need to be extended
Sunday into Sunday night as mentioned above, but right now that
threat appears less as well. Rains are expected to be ending by
late Monday as the cold front finally moves east across the area,
with dry and cooler conditions expected Monday night through
Tuesday night. Progressively colder nighttime temps, falling from
the upper 40s north to upper 50s south Sunday night, to the upper
30s north to upper 40s south Monday night and then in the low to
mid 30s across the entire area Tuesday night. Highs Monday in the
60s and highs Tuesday in the 50s. 12/DS

.LONG TERM /Wednesday Through Saturday/...Continued dry and cool
through most of the long term period with mostly clear skies and
highs in the 50s and lows in the 30s. A strong storm system will
develop over the southern plains late this week and move toward
the region late Friday into Saturday. The next chance for showers
and storms will accompany this system, and the system will have
to be monitored for severe potential as well. Highs in the 50s
Wednesday and Thursday, around 60 on Friday, and in the mid 60s on
Saturday. Lows in the low to mid 30s Wednesday night, mid 30s to
lower 40s Thursday night, and mid 40s to lower 50s Friday night.
12/DS

&&

.MARINE...A moderate to strong southerly flow continues through
tonight as a cold front stalls north of the marine area. Chances for
showers and thunderstorms continue through Monday. A stronger cold
front moves through the marine area Monday night with a moderate to
strong offshore flow through midweek. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      60  75  54  69  41  56  33  52 /  30  30  60  40  10   0   0   0
Pensacola   67  73  58  69  45  57  36  53 /  50  50  70  60  10   0   0   0
Destin      68  73  61  69  48  58  39  53 /  70  60  70  70  10   0   0   0
Evergreen   63  75  53  69  40  54  31  51 /  40  30  50  30  10   0   0   0
Waynesboro  54  73  49  66  38  52  31  51 /  10  10  20  20  10   0   0   0
Camden      59  73  54  67  38  54  31  49 /  20  10  30  20  10   0   0   0
Crestview   67  75  56  69  43  57  32  53 /  60  50  70  60  10   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Sunday night for ALZ265-266.

     Flash Flood Watch through late tonight for ALZ060-264-266.

     High Surf Advisory until 6 AM CST Sunday for ALZ265-266.

FL...High Rip Current Risk through late Sunday night for FLZ202-204-
     206.

     Flash Flood Watch through late tonight for FLZ201>206.

     High Surf Advisory until 6 AM CST Sunday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 AM CST Sunday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 1, 3:54 PM CST, 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
354 PM CST Sat Dec 1 2018

ALZ266-FLZ202-022200-
Baldwin Coastal-Escambia Coastal-
354 PM CST Sat Dec 1 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-022200-
Mobile Coastal-
354 PM CST Sat Dec 1 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

This Hazardous Weather Outlook is for southwest Alabama.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ060-264-FLZ201-022200-
Covington-Baldwin Central-Escambia Inland-
354 PM CST Sat Dec 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>059-261>263-MSZ067-075-076-078-079-022200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Mobile Inland-Baldwin Inland-Mobile Central-Wayne-Perry-
Greene-Stone-George-
354 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FLZ203-205-022200-
Santa Rosa Inland-Okaloosa Inland-
354 PM CST Sat Dec 1 2018

...TORNADO WATCH 433 IN EFFECT UNTIL 6 PM CST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FLZ204-206-022200-
Santa Rosa Coastal-Okaloosa Coastal-
354 PM CST Sat Dec 1 2018

...TORNADO WATCH 433 IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

This Hazardous Weather Outlook is for northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.
   Flash Flood Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>633-022200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-
354 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

GMZ650-670-675-022200-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
354 PM CST Sat Dec 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

GMZ634>636-022200-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
354 PM CST Sat Dec 1 2018

...TORNADO WATCH 433 IN EFFECT UNTIL 6 PM CST THIS EVENING...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

GMZ655-022200-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-
354 PM CST Sat Dec 1 2018

...TORNADO WATCH 433 IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Dec 1, 12:34 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
1234 PM CST SAT DEC 1 2018

ALZ266-FLZ202>204-011915-
Baldwin Coastal AL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
1234 PM CST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN SANTA ROSA AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 115 PM
CST...

At 1233 PM CST, the strong thunderstorm was located over Myrtle
Grove, or near West Pensacola, moving northeast at 40 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Pace, Milton, Goulding, Bagdad, Myrtle Grove, Pea Ridge, Roeville,
Floridatown and Point Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CST for northwestern
Florida.

LAT...LON 3040 8741 3044 8734 3047 8742 3044 8739
      3042 8742 3047 8746 3083 8679 3050 8680
      3046 8695 3051 8702 3058 8698 3060 8702
      3057 8700 3044 8709 3052 8710 3058 8718
      3043 8717 3035 8727 3033 8736
TIME...MOT...LOC 1833Z 241DEG 36KT 3044 8733

JLH
Local storm report, Dec 1, 1:37 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
137 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HEAVY RAIN       FOLEY                   30.41N 87.68W
12/01/2018  E3.37 INCH       BALDWIN            AL   PUBLIC

            PUBLIC REPORT OF 3.37 INCHES OF RAIN
            RECORDED FROM A PERSONAL WEATHER STATION.

&&

DRJ
Local storm report, Dec 1, 1:43 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      2 WSW FERRY PASS        30.51N 87.24W
12/01/2018                   ESCAMBIA           FL   TRAINED SPOTTER

            STORM SPOTTER REPORTS WIDESPREAD PONDING OF
            WATER AND WATER OVER ROADWAY ALONG
            STONEBROOK DR.

&&

DRJ
Local storm report, Dec 1, 3:01 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
301 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       2 WSW GONZALEZ          30.57N 87.32W
12/01/2018  M5.75 INCH       ESCAMBIA           FL   PUBLIC

            HEAVY RAIN OF 5.75 INCHES REPORTED FROM
            PERSONAL WEATHER STATION NEAR GONZALEZ, FL.

&&

DRJ
Local storm report, Dec 1, 3:07 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      ENSLEY                  30.53N 87.27W
12/01/2018                   ESCAMBIA           FL   PUBLIC

            AT LEAST 4 INCHES OF STANDING WATER IN A
            WALMART PARKING LOT NEAR NINE MILE RD IN
            ENSLEY. IMAGE VIA SOCIAL MEDIA.

&&

DRJ

The radar

The Mobile radar (KMOB), 82 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baldwin

When
December 1, 4:27 PM CST to 7:00 PM CST
Where
Baldwin County, 0.91 mi NE of Lillian to 1.28 mi NE of Lillian
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.410, -87.440

Fast moving water across several roads was reported near County Road 99 and Highway 98 in Lillian.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797891.